Chemicals and Drugs that Cause Hepatitis

Numerous medical drugs and chemicals can cause serious liver injury. People who comes down with jaundice or whose liver blood tests are abnormal should consider reviewing their history of exposure to chemicals used at work or home, or prescription or over-the-counter drugs.

Here are some causes.

Toxic hepatitis

Chemicals that are directly toxic to the liver and kill liver cells can cause toxic hepatitis which also called Drug-induced Hepatitis by most people. Only several hours is needed after ingesting the chemical for the development of liver injury. Chemicals that cause toxic hepatitis normally are poisons or are converted by the liver into toxic byproducts. Some examples of chemicals causing toxic hepatitis:

  • The death-cap mushroom (Amanita), the lethal dose of 10 mg is the amount found in a single mushroom
  • Carbon tetrachloride, a dry cleaning solvent
  • Acetaminophen (Tylenol┬«) taken in excessive doses
  • Yellow phosphorus (a metal), an industrial toxin
  • Trichloroethylene, an industrial toxin

In treating toxic hepatitis, the priority is to avoid the toxin. Because other organs aside from the liver are usually affected, a thorough medical examination should be done to determine if the persons life is in danger.

Acetaminophen and hepatitis

Taken in overdose, the liver’s normal processing of acetaminophen is overwhelmed and the back-up system the liver uses to get rid of the drug produces a toxic substance. A dose of 10 grams to 15 grams or less can produce liver injury. An ingestion of 25 grams or more can lead to fatal liver disease.

Symptoms of acetaminophen overdose include nausea, vomiting, diarrhea, abdominal pain and, rarely, shock that occur four to 12 hours after ingestion. Liver injury becomes apparent two to three days after the overdose. Frequently, parents have a false sense of security about over-the-counter medications for children. When taken as directed, Tylenol is a safe drug, but it comes in different strengths for adults, children and infants. It is very important to follow the dosage instructions. Infant Tylenol is a concentrated liquid that is three times as strong than Children’s Tylenol, so giving the infant version to an older child and increasing the dosage could be a mistake.

The following chart shows the importance of following the instructions for giving the correct dosage of Tylenol.
Type of Tylenol® Form Measure Amount of acetominophen
Infants’ Drops 1.6 mL/2 droppers 160 mg
Children’s Liquid 5 mL/1 tsp. 160 mg
Children’s Chewable Tablet 80 mg
Junior Chewable Tablet 160 mg
Regular Strength Tablets Tablet 325 mg
Extra Strength Capsules/tablets Tablet 500 mg
Extra Strength Liquid 15 mL/1 tbsp. 500 mg

Pumping the stomach (gastric lavage) is the first treatment for acetaminophen overdose followed by oral doses of activated charcoal to absorb any of the drug left in the stomach. Lavage is probably only effective within the first hour after ingestion, and optimally, the activated charcoal should be given within 30 minutes of ingesting the acetaminophen. But it is still beneficial several hours after the ingestion. Those who recover from overdosing on Tylenol usually have no significant liver injury.

Other medical drugs causing hepatitis

  • Halothane is used as an anesthetic. Adults, obese people and women appear to be susceptible, and there also seems to be a genetic predisposition. Anyone having a fever or jaundice after halothane should not receive it again.
  • Methyldopa, a drug used to treat hypertension, damages the liver in nearly 5 percent of patients. When the drug is stopped, the liver returns to normal.
  • Isoniazid is a drug used to treat tuberculosis and can cause hepatitis in 1 percent of those patients within the first two months of treatment. The disease may be severe but critical liver injury appears to be worse with age, increasing after age 35 with the highest frequency of severe liver disease in those older than 50.
  • Phenytoin treats seizure disorders and, in a few instances, has been related to causing severe hepatitis-like liver injury, leading to complete liver failure. The hepatitis is usually associated with fever and rash. The symptoms become evident within the first two months of treatment. Valproic acid (Depakote┬«) is another anti-seizure drug that can cause hepatitis, although most commonly in children younger than 2.
  • Zidovudine is an antiviral drug that can cause hepatitis.
  • Ketoconazole is a common antifungal drug that can cause hepatitis.
  • Nifedipine is used in cardiac patients and is a calcium channel blocker that can cause hepatitis.
  • Ibuprofen and indomethacin are commonly prescribed anti-inflammatories that can cause liver inflammation.
  • Amitriptyline drugs are commonly used antidepressants that can cause liver inflammation.
  • Rifampin and nitrofurantoin are antibiotics that can cause hepatitis. Most antibiotics have some potential to cause hepatitis.
  • Oral contraceptives can sometimes cause jaundice and have also been implicated in the development of benign liver tumors.
  • Herbs and nutritional supplements such as Irish tea and kava – kava can cause the disease.

External Resources

Hepatitis Branch Division ofViral and Rickettsial Diseases
National Center for InfectiousDiseases